Search

 

 

“Ask the Doctor” Column: Influence of Statins on Neuropathy

This is a column in which leading clinicians answer your questions about neuropathy – usually one question per issue, and more when we are able. Please send your questions to “Ask the Doctor” c/o Neuropathy News, The Neuropathy Association, 60 East 42nd Street, Suite 942, New York, NY 10165.

Dear Doctor
: I have just read the part of Dr. Weimer's article (on www.neuropathy.org website) dealing with the influence of statins on neuropathy--most helpful. But a recent article (2007) I found on Google suggests that for people with controlled type 2 diabetes the use of statins may actually retard the progression of neuropathy. Do you have a comment on this please? Thank you. - Michael S.

Dr. Louis H. Weimer Answers: In clinical medicine, an occasional dilemma occurs when two well designed and well-conducted large trials produce seemingly contradictory results.  This situation arose in June regarding the correlation between statins and neuropathy as reported in an earlier study conducted in Denmark and a recently announced Australian study.

The Danish study concluded that patients taking statin-class cholesterol-lowering drugs were more likely to have neuropathy, especially if they took the drugs for a longer time period or had definite evidence of neuropathy. One criticism of the Danish study was that no assurance was given that some of the patients taking statins did not have mild and unrecognized forms of diabetes or simple glucose intolerance, now recognized to be risk factors for neuropathy.  In addition, the lipid disorders prompting the statin use in the first place are under scrutiny as a neuropathy risk factor as part of the metabolic syndrome—the study's authors acknowledged this limitation. This one study was the primary basis for the widely publicized concerns of statins and toxic neuropathy.  Beyond this study, there have been a small but recognized number of individual patients who appear to develop neuropathy soon after starting a statin and then improve after stopping the drug.

The more recent Australian study found that diabetes patients were less likely to have neuropathy if they received a statin or fibrate. For statins, the reduction in neuropathy rates was found to be about 35%. Fibrates, a separate class of lipid-lowering drugs, had a similar effect, suggesting that improved lipids and cholesterol could be more important than an independent effect of the drugs. However, exactly why these drugs are beneficial or harmful to nerves is poorly understood. The Australian study tracked almost 1,300 diabetic patients over eight years. Its findings also reported significantly higher rates of neuropathy in untreated patients. The study's findings have not yet been published in a medical journal, but they were announced and discussed at this year's American Diabetes Association annual medical meeting.

It is too early to know if these protective effects are valid and can be duplicated by other studies. Also unknown is if these effects will be applicable to patients without diabetes.  It is well accepted that any toxic nerve effects of statins are quite rare: some of these patients may have developed neuropathy for the reasons mentioned above despite the statin treatment while others may have a rare sensitivity to the drugs. In addition to the findings from these two studies, there is also experimental animal study evidence that appears to support both contentions of toxicity and protection—adding to the uncertaintybut there is better evidence for neuroprotection than toxicity.

The critical decision for neuropathy patients is whether statins are more beneficial to their overall health than whether they are potentially harmful. There is well-established and convincing evidence for the benefits of these agents and now possibly added nerve protection for patients with diabetes. The evidence for nerve toxicity remains less clear. Patients with existing neuropathy and a lipid or cardiac condition known to benefit from statins probably should not avoid these agents simply for the rare neuropathy risk. The situation is more complex for the rare patients who worsen soon after starting new treatment or patients who develop neuropathy while taking statins for an extended period.  Further studies will be needed to address all of the outstanding questions.

Dr. Louis H. Weimer is associate clinical professor of Neurology at Columbia University. He is also co-director of the Peripheral Neuropathy Center of Excellence at Columbia.

 

All active news articles

Home / Contact UsPeripheral Neuropathy Site Map / Disclaimer & Private Policy
© 2014 The Neuropathy Association / 60 E. 42nd Street, Suite 942 / New York, NY 10165 / 212-692-0662



 

     
- +